Tinnitus Made Worse by Attending a Concert without Earplugs — Has Taking Zoloft Helped Anyone?

Discussion in 'Introduce Yourself' started by Baggs, Sep 4, 2022.

    1. Baggs

      Baggs Member

      Tinnitus Since:
      02/2018
      Cause of Tinnitus:
      Air flight and concert
      Hey all, I've had tinnitus for over 4 years now. It started after I arrived home from a vacation in Mexico. It started as a pain on the right side around and in my ear and then developed into a mild tinnitus. Soon it moved from the right side to the left. I suffered with a "livable" tinnitus for the last four or so years. I managed by sleeping with white noise, and occasionally a sleep aid pill.

      Well, all that changed almost two weeks ago. I went to a concert and decided not to wear earplugs (if I could go back in time I would smack myself in the head and tell myself to put them in). As the week progressed, I noticed a slight increase and the level of my tinnitus but I thought it would take a few days for the concert's effect to wear off. A week after the concert I woke up in the morning with screeching cicadas in both ears. This week has been very tough - I'm a husband and father of two girls, and this new level of tinnitus is taking its toll on my family life. One of my girls is very scared for me and has even broken out in tears believing her father is not going to make it. I'm sure some of you have experienced the same thing and you know how devastating it is to see your children upset when their parents are ill. For my wife and my two girls I know I have to learn how to function again with the increased noise in my head.

      I tried increasing the white noise at night and started taking a sleeping pill before bed. I also listen to a tinnitus sound therapy track on YouTube when I sleep now - having it play for 8 hours. The combination of the two seems to work somewhat - still not the greatest of sleeps.

      I went to the doctor and of course there's nothing they can really do, but he did prescribe Zoloft to help with anxiety and he says there have been some users who noticed a decreased level in their tinnitus after several months. I did try one pill and found myself having more anxiety, jitters, and insomnia. I couldn't take it and had to stop. I was curious if anyone else here is using Zoloft and had any success with it?

      Anyway, that's my story so far. I'm worried and scared for what the future holds for me and was hoping to find some friendly advice here, and maybe more importantly some hope.
       
    2. AnthonyMcDonald
      Confused

      AnthonyMcDonald Member

      Location:
      Russia
      Tinnitus Since:
      06/2021
      Cause of Tinnitus:
      Noise induced
      Antidepressants make tinnitus worse. Many, many poeple have gotten tinnitus from Zoloft. Don't overdo it with white/pink noise. Give yourself time and don't do anything dumb like that ever again. You'll be fine. Many spikes subside after some weeks or months. Just take it easy. Basically only thing you can do. Cheers.
       
      • Like Like x 1
      • Agree Agree x 1
      • Friendly Friendly x 1
    3. billie48
      Sunshine

      billie48 Member Benefactor Ambassador Hall of Fame

      Location:
      Canada
      Tinnitus Since:
      03/2009
      Cause of Tinnitus:
      not sure
      Welcome to the forum. Your ears obviously have suffered an acoustic trauma from the concert. It usually generates very high pitch scream for the initial months 7/24 so it can scare a lot of new victims. I had gone through the utmost nightmare of it at first like you and didn't know if I could make it. I used Prozac, Ativan and sleeping pills trying to cope. Besides ultra high pitched tinnitus, I also had severe hyperacusis and every normal sound became piercingly loud and hurtful. So it was a nightmare for me. However, today I live a normal and happy life even with recent challenges of SSHL, using some helpful strategies I learn from recovered members. I wrote about them in my success story "From Darkness to Light..." Please check it out for details. So don't worry and panic. Good life can be back after the nightmare. Take good care. God bless.
       
      • Like Like x 1
      • Agree Agree x 1
    4. Shelbylynn
      Worried

      Shelbylynn Member

      Location:
      Fresno, California
      Tinnitus Since:
      1/2019
      Cause of Tinnitus:
      Concert/lifelong music abuse
      Antidepressant use has varied results and is highly individual in nature. Some people report worsening, for some people it saves their life. It's something that I've been mulling over since getting tinnitus. I have severe anxiety and depression that has gone untreated for at least two-three years if not more. I recently decided to try antidepressants with the knowledge that for some people it can make it worse. For me it was either have reduced quality of life due to my mental illnesses or try something new. No one else here can make the decision for you but I urge you to look up Zoloft and tinnitus as well as Zoloft in general and see if it's something you're willing to stick out. In my research I have seen that Zoloft can be sort of stimulating causing insomnia and more anxiety temporarily in the first few weeks of starting it. Sort of funny considering Zoloft is the SSRI that is prescribed for the treatment of OCD, Panic Disorder, Generalized Anxiety Disorder and Social Anxiety (as well as Depression).

      In my "research" (googling anecdotes and medical papers), for some Zoloft reduces anxiety and therefore likely reduces the perceived tinnitus sound. However, because of the Serotonergic (SSRIs block reuptake synapses from absorbing serotonin in the brain so that more serotonin is freely available for longer periods of time) effect on the body, it has the potential to increase tinnitus.

      I'll update you if I indeed end up on Zoloft and how I fare, if you'd like. I'm super nervous about it, but I really need a treatment. I would advise you to search here "Zoloft" and you can see a few different anecdotes. Just remember everyone is different. There will 100% be people who say not to do any treatment, but it's ultimately up to you.
       
      • Informative Informative x 1
    5. Joe Cuber
      Curious

      Joe Cuber Member Podcast Patron Benefactor

      Location:
      California, USA
      Tinnitus Since:
      03/2022
      Cause of Tinnitus:
      Gradual hearing loss + a huge amount of stress
      I've been taking Zoloft for about 3 months. I started at 25 mg/day and gradually titrated up to 125 mg/day. I didn't experience any adverse reactions to it myself. From what my doctor told me, it takes 5-6 weeks before you notice an effect on depression/anxiety (which had been my experience), which is why they often prescribe a second med that's more immediate--in my case, Hydroxyzine (they switched me from Hydroxyzine to Ativan, then eventually to Gabapentin).

      At the lower doses of Zoloft, I didn't feel any effect at all. When I first got to the higher doses, I felt this mild sense of euphoria during the day. Nowadays I don't feel that; I must have acclimated to it.

      I haven't noticed a drop in my tinnitus due to Zoloft or the other meds, but I can say that it has helped me with my anxiety and depression.

      I'm going to talk to my doctor about tapering down since I'm not interested in relying on it long term. It helped me through my roughest patch at initial onset, and I think I can be alright with a lower dose or no dose.

      But YMMV. My doctor said that if you have a side effect, you'll experience it right away. I spoke with someone who started taking 25 mg/day and it immediately made him very drowsy. He started sleeping like 12 hours/night and woke up drowsy.
       
      • Informative Informative x 1
    6. kingsfan
      Haunting

      kingsfan Member Benefactor Hall of Fame

      Location:
      Coolifornia
      Tinnitus Since:
      9-17-20 / 10-20-20 / 3-31-21 / 5-23-21
      Cause of Tinnitus:
      turning everything up to 11
      Most antidepressants make you feel like garbage at first. You have to power through the first 2-6 weeks. Now, if it makes your tinnitus worse you should taper back down at the first sign of any increase. I wouldn't stop cold turkey.
       
      • Agree Agree x 1
      • Informative Informative x 1
    7. Ken219
      Frustrated

      Ken219 Member

      Location:
      New York Area
      Tinnitus Since:
      Summer of 1990
      Cause of Tinnitus:
      Noise exposure?
      @Baggs, medications are tricky. Sometimes the dosage is too high and can make one jumpy. Start with a low dose, then adjust. Meds do have their place.
       
      • Like Like x 1
    8. MaxRabbit

      MaxRabbit Member

      Location:
      Los Angeles
      Tinnitus Since:
      06/2022, text9494001024
      Cause of Tinnitus:
      Likely Extreme Stress
      Hello. I took Zoloft for a very short time in my 20s. Within a couple weeks my ears began cracking at usual sounds and then also I began to have a sound like an airplane going over my head. My doctor didn't know what it was but I stopped taking it. The effects went away soon as I did. However, I now know that was a form of tinnitus starting and likely why my ears were always so sensitive.

      Best wishes on what you choose to do. Just wanted to give you my experience.
       
      • Like Like x 1
Loading...

Share This Page